Michigan, 2022

Hail and Damaging Wind in Michigan, September 21, 2022

September 21, 2022 · NWS GRR · 7 events in 7 counties and zones

Severe storms produced several reports of large hail of one to two inches in diameter as well as isolated pockets of damaging wind gusts in the form of downed trees and limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe storms produced several reports of large hail of one to two inches in diameter as well as isolated pockets of damaging wind gusts in the form of downed trees and limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 21, 2:08 AM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Sep 21, 2:08 AM EST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
308 AM EDT Wed Sep 21 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(Today through next Tuesday)
Issued at 308 AM EDT Wed Sep 21 2022

- Showers and storms developing through midday -

The approaching strong cold front will trigger development of
scattered showers and convection through the morning. Convection
noted over eastern WI early this morning will continue to propagate
to the ese into our northern fcst area prior to daybreak. Severe
wx is not expected but strongest storms may contain small hail and
briefly gusty winds in addition to brief heavy rain.

Additional scattered showers and a few storms will then continue
to develop further south across the rest of our area through mid
to late morning along and just ahead of the front as suggested by
the 00Z HREF ensembles. We cannot rule out potential for a
stronger storm or two mainly over our far se fcst area late this
morning. However frontal timing favors areas se of our area for
potentially severe convection this aftn.

- Remainder of forecast through the weekend -

Strong caa will occur after fropa and h8 temps will plunge to 0 to
+2 C by 00Z Fri. Lake effect rain showers are expected Thursday
mainly west of US-131 given nw to nnw flow and high delta t/s and
lake induced instability. SREF pops typically handle lake effect
events well and has highest pops right along the Lake MI shoreline
and this looks excellent.

High temps Thur will struggle to reach the mid 50's up north to
lower 60's near the I-94 corridor given extensive stratocu and
brisk caa. Mins in the 40's are forecast late this week with
colder readings in the 30's over our far north to ne fcst area
particularly early Friday morning.

Unsettled wx is fcst this wknd with occasional showers with upper
troughing in place. Lake effect rain showers are expected again early
next week with another surge of cold air as h8 temps plunge once
again to around -1 to -2 C by 12Z Wed.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1200 AM EDT Wed Sep 21 2022

Primarily VFR conditions are expected overnight but we will need
to monitor strong thunderstorms over northwestern WI closely
overnight. Rgnl radar trends suggest that the best chance for
storms during the early morning hours today will be from near KMKG
northward. Therefore we added mention of thunderstorms to the
KMKG terminal forecast from 09Z-11Z this am that could cause brief
reductions to IFR/LIFR.

There is not enough potential for thunderstorms at most of the
other terminals further south to warrant mention in the terminal
forecast at this time. However we will need to monitor convective
trends upstream in this regard closely overnight. The exception
to this is at KJXN where we believe some storms will redevelop mid
to late Wednesday morning just prior to fropa.

In addition LLWS is in the forecast for all the terminals
overnight due to strong sw to west winds of 30-35 kts just 2 kft
agl early this morning.

VFR conditions are expected at all the terminals this afternoon
and evening. Northwest winds will gust to 20-25 kts at times this
afternoon and evening before subsiding overnight.

&&

.MARINE...
Issued at 308 AM EDT Wed Sep 21 2022

NW winds will increase to 30 kts later today through Thursday
resulting in strong cold air advection. This will cause wave
heights to ramp up significantly into the 4 to 8 foot range with
some wave heights up to 10 feet possible given the magnitude of
winds and lake induced instability from strong caa across relatively
mild lake waters. Therefore the small craft advisories and beach
hazards statements remain in effect through late Thursday night.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late Thursday night for MIZ037-
     043-050-056-064-071.

LM...Small Craft Advisory until 2 AM EDT Friday for LMZ844>849.

&&

DISCUSSION...Laurens
AVIATION...Laurens
MARINE...Laurens
Hazardous weather outlook, Sep 21, 2:12 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
312 AM EDT Wed Sep 21 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220715-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
312 AM EDT Wed Sep 21 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this morning and bring brief
heavy rainfall and possibly small hail and briefly gusty winds.
No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-220715-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
312 AM EDT Wed Sep 21 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms this morning may produce small hail and
briefly gusty winds and brief heavy rain. Severe weather is not
expected. Conditions hazardous to small craft and swimmers will
develop today through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will remain hazardous to boaters and swimmers
through Thursday. Waves in excess of 6 feet are expected
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 21, 6:55 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
755 AM EDT Wed Sep 21 2022

MIZ040-211230-
Clare MI-
755 AM EDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of northeastern Clare
County through 830 AM EDT...

At 755 AM EDT, Doppler radar was tracking a strong thunderstorm near
Skeels, or 10 miles northwest of Gladwin, moving east at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Long Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4395 8461 4395 8477 4413 8479 4415 8461
TIME...MOT...LOC 1155Z 264DEG 33KT 4405 8468

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

NJJ

The radar

The NCL Michigan radar (KAPX), 92 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clare

When
September 21, 7:00 AM EST to 7:02 AM EST
Where
Clare County, 5.38 mi ENE of Harrison Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
44.080, -84.720

Hail up to ping pong ball sized was reported by the public.

Hail, Newaygo

When
September 21, 7:33 AM EST to 7:35 AM EST
Where
Newaygo County, 2.01 mi E of Grant Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
43.330, -85.730

The public reported hail up to golf ball sized near Grant.

Hail, Kent

When
September 21, 7:45 AM EST to 7:53 AM EST
Where
Kent County, 1.22 mi NW of Sand Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.290, -85.540

A trained spotter reported hail up to one and three quarters inches in diameter near Sand Lake.

Hail, Montcalm

When
September 21, 7:49 AM EST to 7:51 AM EST
Where
Montcalm County, Pierson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.320, -85.500

Three quarters inch hail was reported near Pierson.

Hail, Ionia

When
September 21, 8:17 AM EST to 8:18 AM EST
Where
Ionia County, Belding
Measured
0.88 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.100, -85.230

Nickel sized hail was reported and several small trees were blown down in and near Belding.

Thunderstorm Wind, Gratiot

When
September 21, 8:18 AM EST to 8:26 AM EST
Where
Gratiot County, 3.31 mi WSW of Breckenridge
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.380, -84.540

Several trees were blown down near Breckenridge.

Hail, Ingham

When
September 21, 9:38 AM EST to 9:40 AM EST
Where
Ingham County, Mason
Measured
2 in hail
Reported by
Public
Coordinates
42.580, -84.430

Hail up to two inches in diameter was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056094, 1056095, 1056096, 1056097, 1056098, 1056099, 1056100.